4 doctors weighed in:

Is it normal to have diarrhea during and then after you have stopped taking antibiotics? I took a course of antibiotics for a week for a sinus infection. During the course of treatment i had moderately severe diarrhea. It has been over a week and a half

4 doctors weighed in
Dr. Michael Ein
Internal Medicine - Infectious Disease
2 doctors agree

In brief: No

Antibiotics frequently cause diarrhea.
Antibiotics can also cause clostridium difficile colitis which is more serious and needs treatment. If your diarrhea continues you need to have your stool checked for c. Difficile toxin.In the future, taking a probiotic like vsl#3 has been shown to prevent antibiotic associated diarrhea and c.Difficile disease. Good luck. I hope you feel better.

In brief: No

Antibiotics frequently cause diarrhea.
Antibiotics can also cause clostridium difficile colitis which is more serious and needs treatment. If your diarrhea continues you need to have your stool checked for c. Difficile toxin.In the future, taking a probiotic like vsl#3 has been shown to prevent antibiotic associated diarrhea and c.Difficile disease. Good luck. I hope you feel better.
Dr. Michael Ein
Dr. Michael Ein
Thank
Dr. Laura McMullen
Pediatrics

In brief: One

One of the most common side effects of oral antibiotics is stomach upset and diarrhea.
Often, the antibiotic not only fights the "bad" bacteria causing the infection you have, but will also kill off the "good" bacteria in your gut causing discomfort and diarrhea. Some are worse than others. Often, it does take time for that "good" bacteria to grow back, but there are a few symptoms you need to look out for such as: bloody diarrhea, worsening diarrhea, worsening cramps, or fever. In the meantime, eating probiotic foods such as live culture yogurt can help recolonize your gut with "good" bacteria.

In brief: One

One of the most common side effects of oral antibiotics is stomach upset and diarrhea.
Often, the antibiotic not only fights the "bad" bacteria causing the infection you have, but will also kill off the "good" bacteria in your gut causing discomfort and diarrhea. Some are worse than others. Often, it does take time for that "good" bacteria to grow back, but there are a few symptoms you need to look out for such as: bloody diarrhea, worsening diarrhea, worsening cramps, or fever. In the meantime, eating probiotic foods such as live culture yogurt can help recolonize your gut with "good" bacteria.
Dr. Laura McMullen
Dr. Laura McMullen
Thank
Get help from a real doctor now
Dr. Marsha Davis
Board Certified, Internal Medicine
24 years in practice
67M people helped
Continue
108,000 doctors available
Read more answers from doctors